Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 160, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 7:44 PM CDT for Cherokee County, Crawford County, Kansas; 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 22, 2009, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:00 PM CDT | FLASH FLOOD | 5 Ssw Pleasant Hope, MO | STATE HIGHWAY CC NOW CLOSED IN THREE PLACES BETWEEN STATE HIGHWAYS 13 AND 65. |
| Sep 21, 9:00 PM CDT | FLASH FLOOD | 5 Wsw Springfield, MO | FARM ROAD 156 FLOODED AT WILSONS CREEK WEST OF WEST BYPASS. |
| Sep 21, 9:13 PM CDT | FLASH FLOOD | Springfield, MO | WILSON CREEK IN BETWEEN CHESTNUT EXPRESSWAY AND SUNSHINE WAS NEARLY OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -179 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 220044
FFWSGF
KSC021-037-MOC011-077-097-109-220700-
/O.NEW.KSGF.FF.W.0160.090922T0044Z-090922T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
GREENE COUNTY IN SOUTHWEST MISSOURI...
JASPER COUNTY IN SOUTHWEST MISSOURI...
LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 200 AM CDT TUESDAY.
* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE
WARNED AREA. WHILE THE HEAVIEST RAIN HAS SHIFTED EAST OF THE
WARNING AREA...RUNOFF FLOODING WILL PERSIST INTO THE OVERNIGHT
HOURS DUE TO HEAVY RAINFALL OF 2 TO OVER 4 INCHES IN SOME
LOCATIONS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
ROUTE CC WEST OF FAIR GROVE AT THE POMME DE TERRE RIVER...
HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
THIS WARNING REPLACES THE PREVIOUS WARNINGS FOR
GREENE...LAWRENCE...BARTON...JASPER...CRAWFORD AND CHEROKEE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
&&
LAT...LON 3767 9508 3764 9409 3729 9408 3728 9363
3742 9363 3742 9307 3709 9307 3710 9361
3692 9362 3693 9407 3705 9406 3706 9412
3706 9462 3699 9462 3700 9507
$$
LINDENBERG2 follow-up statements
000
WGUS73 KSGF 220324
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT MON SEP 21 2009
KSC021-037-MOC011-077-097-109-220700-
/O.CON.KSGF.FF.W.0160.000000T0000Z-090922T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-LAWRENCE MO-JASPER MO-GREENE MO-BARTON MO-
1024 PM CDT MON SEP 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
BARTON...CHEROKEE...CRAWFORD...GREENE...JASPER AND LAWRENCE
COUNTIES...
AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUED ACROSS
SOUTHWEST MISSOURI. THE RAIN WAS BEGINNING TO END ACROSS EXTREME
SOUTHEAST KANSAS. RADAR ESTIMATES AND RAIN GAUGES INDICATE THAT TWO
TO THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA...WITH
ISOLATED AMOUNTS GREATER THAN THREE INCHES. ADDITIONAL RAINFALL
AMOUNTS UP TO A QUARTER INCH WILL BE POSSIBLE ACROSS SOUTHWEST
MISSOURI BEFORE THE RAIN ENDS OVERNIGHT.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
ROUTE CC WEST OF FAIR GROVE AT THE POMME DE TERRE RIVER...
HIGHWAY 97 AT THE SPRING RIVER NORTH OF STOTTS CITY...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
SEVERAL AREA CREEKS AND STREAMS REMAIN FLOODED...INCLUDING WILSON
AND LIGHTNING CREEKS. STREAMS AND CREEKS THAT ARE NOT YET FLOODED
WILL EXPERIENCE VERY RAPID RISES TONIGHT DUE TO THE EXTREME AMOUNTS
OF RAINFALL OVER A WIDESPREAD AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
&&
LAT...LON 3767 9508 3764 9409 3729 9408 3728 9363
3742 9363 3742 9307 3709 9307 3710 9361
3692 9362 3693 9407 3705 9406 3706 9412
3706 9462 3699 9462 3700 9507
$$
SCHAUMANN000
WGUS73 KSGF 220659
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT TUE SEP 22 2009
KSC021-037-MOC011-077-097-109-220709-
/O.EXP.KSGF.FF.W.0160.000000T0000Z-090922T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-LAWRENCE MO-JASPER MO-GREENE MO-BARTON MO-
159 AM CDT TUE SEP 22 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 AM CDT FOR BARTON...
CHEROKEE...CRAWFORD...GREENE...JASPER AND LAWRENCE COUNTIES...
THIS WARNING HAS BEEN REPLACE BY AN AREAL FLOOD WARNING VALID UNTIL
10 AM.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3767 9508 3764 9409 3729 9408 3728 9363
3742 9363 3742 9307 3709 9307 3710 9361
3692 9362 3693 9407 3705 9406 3706 9412
3706 9462 3699 9462 3700 9507
$$
HATCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:36 PM CDT, 8 minutes earlier.
Area forecast discussion, Sep 21, 7:36 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT MON SEP 21 2009
.DISCUSSION...
STRONG THUNDERSTORMS EXTEND FROM FORT LEONARD WOOD TO NEAR
GAINESVILLE WITH TRAINING THUNDERSTORMS ALONG THE ARKANSAS STATE
LINE TO NEAR SELIGMAN. OVERALL SEVERE THREAT CONTINUES TO
DIMINISH WITH LOSS OF DAY TIME HEATING AND WEAKER SHEAR AS THESE
THUNDERSTORMS TRACK EAST ACROSS THE AREA.
GREATEST CONCERN THIS EVENING AND OVERNIGHT REMAINS THE FLOOD
RISK ACROSS THE OZARKS AND THE OSAGE PLAIN WITH FLASH...AERIAL AND
RIVER FLOODING ALL POSSIBLE. EFFICIENT RAIN PROCESSES WILL
CONTINUE OVERNIGHT WITH PRECIPITABLE WATER VALUES REMAINING OVER
AN INCH AND A HALF WITH PERSISTENT MOISTURE TRANSPORT FROM 35 KNOT
LOW LEVEL JET AHEAD OF COLD FRONT NOW POSITIONED ALONG THE KANSAS
AND MISSOURI STATE LINE. FRONT WILL GRADUALLY MOVE EAST OVERNIGHT
WITH ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. RAINFALL
WILL REMAIN EFFICIENT WITH UPDRAFTS OF 45 DBZ BELOW 15K FT.
ANGLE
&&
.AVIATION...
SURFACE COLD FRONT REMAINS WEST OF THE AERODROMES WITH NUMEROUS
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. MAINLY RAIN SHOWERS
ARE EXPECTED TO IMPACT KJLN AND KSGF THIS EVENING WITH LINE OF
THUNDERSTORMS MOVING THROUGH BRANSON AT TAF ISSUANCE. VISIBILITIES
WILL LIKELY BE REDUCED TO IFR AT BRANSON AS THUNDERSTORMS TRACK THROUGH.
RAIN SHOWERS THEN ARE EXPECTED AT ALL TAF SITES THROUGH THE
OVERNIGHT HOURS. COLD FRONT WILL PASS THROUGH THE TERMINALS LATE
TONIGHT BRINGING A WIND SHIFT TO THE NORTH WITH CEILINGS FALLING
TO MVFR AND IFR.
ANGLE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 21, 7:09 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 709 PM CDT MON SEP 21 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 709 PM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS SOUTH CENTRAL MISSOURI EAST OF A LINE FROM NEAR FORT LEONARD WOOD TO BRANSON. ISOLATED STRONG STORMS WILL BE CAPABLE OF PRODUCING WINDS NEAR 50 MPH AND HAIL UP TO THE SIZE OF DIMES. FLASH FLOODING AND AERIAL FLOODING WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA OVERNIGHT WITH MODERATE TO HEAVY RAIN CONTINUING TO FALL ON SATURATED SOILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS THE OZARKS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE REST OF THE NIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS AND FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, Sep 21, 6:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY RAIN 1 SE MORGAN 37.50N 92.66W
09/21/2009 E2.20 INCH LACLEDE MO PUBLIC
RAINFALL OCCURRED IN LESS THAN 45 MINUTES. FLOODING OF
FIELDS AND POND ON PROPERTY AT THIS LOCATION.
&&
WISELocal storm report, Sep 21, 6:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN 8 WNW LEBANON 37.72N 92.80W
09/21/2009 M2.11 INCH LACLEDE MO TRAINED SPOTTER
0.88 INCHES OCCURRED IN THE LAST 30 MINUTES. REPORT VIA
COCORAHS
&&
WISELocal storm report, Sep 21, 6:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HEAVY RAIN 5 NW FAIR GROVE 37.44N 93.22W
09/21/2009 M3.20 INCH POLK MO TRAINED SPOTTER
RAINFALL OCCURRED SINCE 3 PM THIS AFTERNOON. REPORT FROM
COCORAHS.
&&
WISELocal storm report, Sep 21, 7:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN PITTSBURG 37.41N 94.70W
09/21/2009 M4.20 INCH CRAWFORD KS CO-OP OBSERVER
&&
WISELocal storm report, Sep 21, 7:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 2 SE GREENFIELD 37.39N 93.82W
09/21/2009 M2.00 INCH DADE MO CO-OP OBSERVER
&&
WISELocal storm report, Sep 21, 7:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN LEBANON 37.68N 92.66W
09/21/2009 M4.00 INCH LACLEDE MO BROADCAST MEDIA
&&
JSSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 1:57 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 8 hr |
| Sep 22, 10:10 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 26 hr |
| Sep 21, 7:20 PM CDT | Flash Flood Warning | SGF | Barry, Stone, Taney | 6 hr |
| Sep 21, 7:36 PM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Webster, Wright | 6 hr |
| Sep 21, 8:19 PM CDT | Flash Flood Warning | SGF | Ozark | 6 hr |
| Sep 21, 8:52 PM CDT | Flash Flood Warning | SGF | Dent | 6 hr |
| Sep 22, 12:59 AM CDT | Areal Flood Warning | SGF | Barry, Stone, Taney | 9 hr |
| Sep 22, 9:59 AM CDT | Areal Flood Warning | SGF | Barry, Christian, Dallas, Douglas, Greene, Howell and 7 more | 8 hr |
| Sep 22, 5:29 PM CDT | Areal Flood Warning | SGF | Barry | 19 hr |
| Sep 22, 5:38 PM CDT | Areal Flood Warning | SGF | Greene | 18 hr |
| Sep 22, 5:44 PM CDT | Areal Flood Warning | SGF | Douglas, Ozark | 18 hr |
| Sep 22, 6:55 PM CDT | Areal Flood Warning | SGF | Dallas, Laclede | 17 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.